A 52-year-old member asked:
why are doctors recommending zantac (ranitidine) for an allergic reaction or hives?
3 doctor answers • 5 doctors weighed in
Internal Medicine 50 years experience
Good question: Hives (or urticaria) represent a sensitivity to something dilating the small vessels under the skin, causing a raised pink lesion; if u press on it, it will blanch, let it go it pinks up again. Many causes: foods, chemicals, perfumes, very often stress. Stress can increase acid formation in stomach, Zantac (ranitidine) reduces it. Over 50% of time, one can't find cause. I treat initially c antihistamines.
6070 viewsReviewed >2 years ago
Allergy and Immunology 29 years experience
Antihistamine: Hives are typically, we think, a histamine driven reaction. There are several different type of histamine receptor. Zantac (ranitidine) is a medicine that blocks the stomach histamine receptor that produces acid. Hence its effectiveness in acid reflux disease. In some patients blocking both the skin histamine receptor and the stomach histamine receptor helps with their hives.
6070 viewsAnswered May 26, 2018
Allergy and Immunology 44 years experience
Antihistamine also: Zantac is an antihistamine primarily effective for the histamine receptors in your stomach. They're called h-2 receptors. The histamine receptors in your blood vessels & nerve endings are primarily h-1 receptors with some h-2 receptors. When h-1 active anthistamines like Benadryl (diphenhydramine) or Allegra are not sufficient to control hives Zantac can be added for a little extra control. Alone it's not very good.
6070 viewsAnswered Aug 9, 2019
Last updated Aug 9, 2019
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.